Table of Contents Author Guidelines Submit a Manuscript
Cardiology Research and Practice
Volume 2014, Article ID 273060, 8 pages
http://dx.doi.org/10.1155/2014/273060
Review Article

Minimizing Cardiovascular Adverse Effects of Atypical Antipsychotic Drugs in Patients with Schizophrenia

1Department of Pharmaceutical Sciences, College of Pharmacy, Western University of Health Sciences, 309 E. Second Street, Pomona, CA 91766-1854, USA
2Department of Pharmacy Practice and Administration, College of Pharmacy, Western University of Health Sciences, 309 E. Second Street, Pomona, CA 91766-1854, USA

Received 12 August 2013; Revised 24 November 2013; Accepted 6 December 2013; Published 4 February 2014

Academic Editor: Vicky A. Cameron

Copyright © 2014 Fadi T. Khasawneh and Gollapudi S. Shankar. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. N. A. Buckley and P. Sanders, “Cardiovascular adverse effects of antipsychotic drugs,” Drug Safety, vol. 23, no. 3, pp. 215–228, 2000. View at Google Scholar · View at Scopus
  2. C. Enger, L. Weatherby, R. F. Reynolds, D. B. Glasser, and A. M. Walker, “Serious cardiovascular events and mortality among patients with schizophrenia,” Journal of Nervous and Mental Disease, vol. 192, no. 1, pp. 19–27, 2004. View at Publisher · View at Google Scholar · View at Scopus
  3. R. E. Feinstein, “Cardiovascular effects of novel antipsychotic medications,” Heart Disease, vol. 4, no. 3, pp. 184–190, 2002. View at Google Scholar · View at Scopus
  4. P. Zimmet, “Epidemiology of diabetes mellitus and associated cardiovascular risk factors: focus on human immunodeficiency virus and psychiatric disorders,” The American Journal of Medicine, vol. 118, supplement 2, pp. 3S–8S, 2005. View at Google Scholar · View at Scopus
  5. N. Nihalani, T. L. Schwartz, U. A. Siddiqui, and J. L. Megna, “Weight gain, obesity, and psychotropic prescribing,” Journal of Obesity, vol. 2011, Article ID 893629, 9 pages, 2011. View at Publisher · View at Google Scholar
  6. D. C. Henderson, E. Cagliero, C. Gray et al., “Clozapine, diabetes mellitus, weight gain, and lipid abnormalities: a five-year naturalistic study,” American Journal of Psychiatry, vol. 157, no. 6, pp. 975–981, 2000. View at Publisher · View at Google Scholar · View at Scopus
  7. J. Parks, G. Nicol, and J. Newcomer, “Improving metabolic screening for patients on antipsychotic therapy,” in Medscape Education Psychiatry & Mental Health, 2011. View at Google Scholar
  8. P. S. Chaggar, S. M. Shaw, and S. G. Williams, “Effect of antipsychotic medications on glucose and lipid levels,” Journal of Clinical Pharmacology, vol. 51, no. 5, pp. 631–638, 2010. View at Google Scholar
  9. C. J. Bushe, M. Taylor, and J. Haukka, “Mortality in schizophrenia: a measurable clinical endpoint,” Journal of Psychopharmacology, vol. 24, no. 4, supplement, pp. 17–25, 2010. View at Publisher · View at Google Scholar
  10. B. C. Grasso, J. M. Rothschild, R. Genest, and D. W. Bates, “What do we know about medication errors in inpatient psychiatry?” Joint Commission Journal on Quality and Safety, vol. 29, no. 8, pp. 391–400, 2003. View at Google Scholar · View at Scopus
  11. K. Johnell, J. Fastbom, M. Rosén, and A. Leimanis, “Inappropriate drug use in the elderly: a nationwide register-based study,” Annals of Pharmacotherapy, vol. 41, no. 7-8, pp. 1243–1248, 2007. View at Publisher · View at Google Scholar · View at Scopus
  12. R. J. Cipolle, L. M. Strand, and P. C. Morley, Pharmaceutical Care Practice, McGraw-Hill, New York, NY, USA, 1998.
  13. I. J. Schatz, R. Bannister, R. L. Freeman et al., “Consensus statement on the definition of orthostatic hypotension, pure autonomic failure, and multiple system atrophy,” Journal of the Neurological Sciences, vol. 144, no. 1-2, pp. 218–219, 1996. View at Publisher · View at Google Scholar · View at Scopus
  14. J. L. Montastruc, I. Laborie, H. Bagheri, and J. M. Senard, “Drug-induced orthostatic hypotension. A five-year experience in a regional pharmacovigilance centre in France,” Clinical Drug Investigation, vol. 14, no. 1, pp. 61–65, 1997. View at Google Scholar · View at Scopus
  15. D. J. Irvin and M. White, “The importance of accurately assessing orthostatic hypotension,” Geriatric Nursing, vol. 25, no. 2, pp. 99–101, 2004. View at Publisher · View at Google Scholar · View at Scopus
  16. D. Justo, V. Prokhorov, K. Heller, and D. Zeltser, “Torsade de pointes induced by psychotropic drugs and the prevalence of its risk factors,” Acta Psychiatrica Scandinavica, vol. 111, no. 3, pp. 171–176, 2005. View at Publisher · View at Google Scholar · View at Scopus
  17. J. G. Reilly, S. A. Ayis, I. N. Ferrier, S. J. Jones, and S. H. L. Thomas, “Thioridazine and sudden unexplained death in psychiatric in-patients,” British Journal of Psychiatry, vol. 180, pp. 515–522, 2002. View at Publisher · View at Google Scholar · View at Scopus
  18. E. P. Harrigan, J. J. Miceli, R. Anziano et al., “A randomized evaluation of the effects of six antipsychotic agents on QTc, in the absence and presence of metabolic inhibition,” Journal of Clinical Psychopharmacology, vol. 24, no. 1, pp. 62–69, 2004. View at Publisher · View at Google Scholar · View at Scopus
  19. A. H. Glassman and J. T. Bigger, “Antipsychotic drugs: prolonged QTc interval, torsade de pointes, and sudden death,” American Journal of Psychiatry, vol. 158, no. 11, pp. 1774–1782, 2001. View at Publisher · View at Google Scholar · View at Scopus
  20. A. F. Manini, D. Raspberry, R. S. Hoffman, and L. S. Nelson, “QT prolongation and torsades de pointes following overdose of ziprasidone and amantadine,” Journal of Medical Toxicology, vol. 3, no. 4, pp. 178–181, 2007. View at Google Scholar · View at Scopus
  21. T. W. Heinrich, L. A. Biblo, and J. Schneider, “Torsades de pointes associated with ziprasidone,” Psychosomatics, vol. 47, no. 3, pp. 264–268, 2006. View at Publisher · View at Google Scholar · View at Scopus
  22. W. A. Ray, S. Meredith, P. B. Thapa, K. G. Meador, K. Hall, and K. T. Murray, “Antipsychotics and the risk of sudden cardiac death,” Archives of General Psychiatry, vol. 58, no. 12, pp. 1161–1167, 2001. View at Google Scholar · View at Scopus
  23. V. Marti, “Sudden cardiac death due to risperidone therapy in a patient with possible hypertrophic cardiomyopathy,” Annals of Pharmacotherapy, vol. 39, no. 5, p. 973, 2005. View at Publisher · View at Google Scholar · View at Scopus
  24. R. Jindal, E. M. MacKenzie, G. B. Baker, and V. K. Yeragani, “Cardiac risk and schizophrenia,” Journal of Psychiatry and Neuroscience, vol. 30, no. 6, pp. 393–395, 2005. View at Google Scholar · View at Scopus
  25. S. J. Haas, R. Hill, H. Krum et al., “Clozapine-associated myocarditis: a review of 116 cases of suspected myocarditis associated with the use of clozapine in Australia during 1993–2003,” Drug Safety, vol. 30, no. 1, pp. 47–57, 2007. View at Google Scholar · View at Scopus
  26. J. G. Kilian, K. Kerr, C. Lawrence, and D. S. Celermajer, “Myocarditis and cardiomyopathy associated with clozapine,” The Lancet, vol. 354, no. 9193, pp. 1841–1845, 1999. View at Publisher · View at Google Scholar · View at Scopus